Alert archive / North Dakota / Wind Chill Advisories in 2022

Wind Chill Advisory 4, NWS Grand Forks, ND

January 9, 202214 counties in North Dakota; 5 counties in Minnesota

NWS Grand Forks, ND issued this wind chill advisory at Jan 9, 2022, 3:45 PM CST for 14 counties in North Dakota; 5 counties in Minnesota. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2022, 3:45 PM CST (21:45 UTC)
Expired
Jan 10, 2022, 12:00 PM CST
In force
20 hr
Issued by
NWS Grand Forks, ND

Counties Clay County, MN, Grant County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Cavalier County, ND, Grand Forks County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 27 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 9, 3:03 PM CST, 42 minutes earlier.

Area forecast discussion, Jan 9, 3:03 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
303 PM CST Sun Jan 9 2022

.SHORT TERM...(This evening through Monday night)
Issued at 301 PM CST Sun Jan 9 2022

The upper flow pattern continues to bring Arctic air into the CWA
today into Monday. The primary impact continues to be frigid wind
chill values as low as 45 below zero. Our temperatures tonight are
expected to fall well into the teens below zero to 20s below zero
across the area, with our coldest locations being east of the Red
River. Winds remain breezy outside of the Valley overnight and into
Monday, with patchy blowing snow possible, primarily west of the Red
River along the Pembina Escarpment.

For Monday, cloud cover increases along a baroclinic zone, located
to our west in association with an approaching ridge. Southerly flow
develops Monday afternoon with strong WAA overnight in response to
the H5 ridge as it continues eastward. As a result, overnight lows
Monday into Tuesday morning will be very similar to Monday's
highs.

.LONG TERM...(Tuesday through Sunday)
Issued at 301 PM CST Sun Jan 9 2022

The chances for impactful weather during the upcoming week still
appear slim as temps warm to above seasonal values and winds look to
remain below thresholds for tangible blowing snow impacts.

Surface temps will be warming at the beginning of the period on Tue
as the western upper ridge begins to shift towards the Northern
Plains. Look for above average values right through Fri, the only
question being how close to the freezing mark many areas can get
above the prevailing snowpack. Overnight lows will spend several
nights above the zero degree mark as well. 850 mb temps rise above
0C for much of the area during the Tue-Thu period. Winds will behave
at less than 25 mph during this time, lessening any chances for
blowing snow.

Zonal to developing northwest flow should bring what appears to be
a weak clipper system our way toward the end of the week. From this
vantage point, most of the dynamics would favor areas closer to the
International border or in Canada, but ensembles and GEFS plumes
indicate trace amounts to an inch or two (this far out of course).
The passage will be followed by a return to near normal temps over
next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1119 AM CST Sun Jan 9 2022

BKN MVFR deck prevails at KDVL, with VFR conditions elsewhere. All
sites are expected to be VFR heading into the late afternoon and
evening, with no impacts expected through the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory until noon CST Monday for NDZ014-024-028-038-
     039-049-052-053.

     Wind Chill Advisory until 6 PM CST this evening for NDZ006>008-
     015-016-026-027-029-030-054.

     Wind Chill Warning until 6 AM CST Monday for NDZ006>008-015-016-
     026-027-029-030-054.

     Wind Chill Advisory from 6 AM to noon CST Monday for NDZ006>008-
     015-016-026-027-029-030-054.

MN...Wind Chill Advisory until noon CST Monday for MNZ003-029.

     Wind Chill Warning until noon CST Monday for MNZ001-002-004>009-
     013>017-022>024-027-028.

     Wind Chill Advisory until 6 PM CST this evening for MNZ001-002-
     004>009-013>017-022>024-027-028.

     Wind Chill Advisory until noon CST Monday for MNZ030>032-040.

SHORT TERM...Lynch
LONG TERM...WJB
AVIATION...Lynch
Hazardous weather outlook, Jan 9, 3:22 AM CST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
322 AM CST Sun Jan 9 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-100930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
322 AM CST Sun Jan 9 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Hazardous wind chills as low as 35 below to 45 below zero will
continue across most of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous wind chills as low as 35 below to 45 below zero will
continue across portions of the area Monday into Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:45 PM CSTWind Chill WarningFGFCavalier, Grand Forks, Nelson, Pembina, Ramsey, Steele and 3 more20 hr

Nearby

Wind Chill Advisories in North Dakota, 2022Wind Chill Advisories in Minnesota, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.